Advertisement

Positivity of Maps and Applications

  • E. N. Dancer
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 15)

Abstract

In this survey, we discuss some recent work on maps in cones on Banach spaces. We emphasize developments more recent than Amann’s survey article [2], and try to limit the intersection with Nussbaum’s survey [38]. We emphasize results which depend upon fixed point arguments. We also, at times, discuss applications to ordinary and partial differential equations. We do not discuss applications to delay equations. These are important but they tend to be outside the author’s expertise. We do, however, discuss applications to dynamical systems. We will use the fixed point index as a tool and we summarize its properties. A survey of the fixed point index for more general maps appears in Nussbaum [37].

Keywords

Stationary Point Banach Lattice Continuous Case Point Index Order Interval 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. Agmon, Unicité et Convexité dans les Problems Differentieles, University of Montreal Press, Montreal, 1966.Google Scholar
  2. [2]
    H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered spaces, SIAM Review 18 (1976), 620–709.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    H. Amann, Multiple fixed points of asymptotically linear maps, J. Functional Anal. 17 (1974), 174–213.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    V.I. Arnold, Indices of singular points of 1-forms on a manifold with boundary, convolution of invariants of reflection groups and singular projections of smooth surfaces, Uspehi Mat Nauk, 34 (1979), 3–38.Google Scholar
  5. [5]
    C. Bessaga and A. Pelczynskii, Selected Topics in Infinite Dimensional Topology, PWM, Warsaw, 1975.MATHGoogle Scholar
  6. [6]
    P. Clement, Some remarks on the continuation method of Leray-Schauder-Rabinowitz and the method of monotone operations, MRC TSR # 2454, University of Wisconsin, Madison, 1982.Google Scholar
  7. [7]
    W.A. Coppel, Stability and Asymptotic Behaviour of Differential Equations, Heath, Boston, 1965.Google Scholar
  8. [8]
    M. Crandall and P.H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Anal. 8 (1971), 321–340.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    E.N. Dancer, Global solution branches for positive mappings, Archives Rational Mech. Anal. 52 (1973), 181–192.MathSciNetMATHGoogle Scholar
  10. [10]
    E.N. Dancer, On radially symmetric bifurcation, J. London Math. Soc. 20 (1979), 287–292.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    E.N. Dancer, On the indices of fixed points in cones and applications, J. Math. Anal, and Applications 91 (1983), 131–151.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    E.N. Dancer, On positive solutions of some pairs of differential equations, Trans. Amer. Math. Soc. 284 (1984), 729–743.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    E.N. Dancer, On positive solutions of some pairs of differential equations 77, J. Differential Equations 59 (1985), 236–258.MathSciNetCrossRefGoogle Scholar
  14. [14]
    E.N. Dancer, Multiple fixed points of positive maps, J. Reine Ang. Math. 371 (1986), 46–66.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    E.N. Dancer, On the existence and uniquness of positive solutions for competing species models with diffusion, Trans. Amer. Math. Soc. 326 (1991), 829–859.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    E.N. Dancer, Upper and lower stability and index theory for positive mappings and applications, Nonlinear Analysis 17 (1991), 205–217.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    E.N. Dancer, Global breaking of symmetry of positive solutions on two-dimensional annuli, Differential and Integral Equations 5 (1992), 903–914.MathSciNetMATHGoogle Scholar
  18. [18]
    E.N. Dancer, Weakly nonlinear Dirichlet problems in long or thin domains, to appear in Memoirs Amer. Math. Soc.Google Scholar
  19. [19]
    E.N. Dancer, On the number of solutions of weakly nonlinear elliptic equations when a parameter is large, Proc. London Math. Soc. 53 (1986), 429–452.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    E.N. Dancer and Yihong Du, Positive solutions of an n species competing system with diffusion, preprint.Google Scholar
  21. [21]
    E.N. Dancer and Yihong Du, Existence of positive solutions for a 3 species competitive system with diffusion, submitted.Google Scholar
  22. [22]
    E.N. Dancer and P. Hess, Stability of fixed points for order-preserving discrete-time dynamical systems, J. Reine Ang. Math. 419(1991) 125–139.MathSciNetMATHGoogle Scholar
  23. [23]
    E.N. Dancer and P. Hess, Stable subharmonic solutions in periodic reaction diffusion equations, to appear in Journal of Differential Equations.Google Scholar
  24. [24]
    Yihong Du, The structure of the solution set of a class of nonlinear eigenvalue problems, J. Math. Anal, and Applications 170(1992), 567–580.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    W. Feng and W.H. Ruan, Coexistence and stability in a three species competition model, preprint.Google Scholar
  26. [26]
    C. Golé, Ghost circles for twist maps, J. Diff. Eqns. 97(1992), 140–173.MATHCrossRefGoogle Scholar
  27. [27]
    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics vol 840, Springer-Verlag, Berlin, 1981.MATHGoogle Scholar
  28. [28]
    P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity, Longman, Harlow, 1991.MATHGoogle Scholar
  29. [29]
    P. Hess and P. Polacik, Boundedness of prime periods of stable cycles and convergence to fixed points in discrete monotone dynamical systems, preprint.Google Scholar
  30. [30]
    M. Hirsch, Stability and convergence in strongly monotone dynamical systems, J. Reine Ang. Math. 383(1988), 1–58.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    R. Holmes, Geometric Functional Analysis and its Applications, Springer-Verlag, Berlin, 1975.MATHGoogle Scholar
  32. [32]
    S. Hu, Theory of Retracts, Wayne State University Press, Detroit, 1965.MATHGoogle Scholar
  33. [33]
    M. A. Krasnosel’skii and P.P. Zabrieko, Geometric Methods of Nonlinear Analysis, Springer-Verlag, Berlin, 1984.Google Scholar
  34. [34]
    S.S. Lin, On non radially symmetric bifurcation in the annulus, J. Diff. Eqns. 80(1989), 348–367.CrossRefGoogle Scholar
  35. [35]
    N. Lloyd, Degree Theory, Cambridge University Press, Cambridge, 1978.MATHGoogle Scholar
  36. [36]
    H. Matano, Existence of non-trivial unstable sets for equilibriums of strongly order preserving systems, J. Fac. Sci. Tokyo 30(1984), 645–673.MathSciNetMATHGoogle Scholar
  37. [37]
    R. Nussbaum, The fixed point index and fixed point theorems, preprint.Google Scholar
  38. [38]
    R. Nussbaum, The Fixed Point Index and Applications, University of Montreal Press, Montreal, 1985.MATHGoogle Scholar
  39. [39]
    R. Nussbaum, The fixed point index for locally condensing maps, Ann. Mat. Pura Appl. 89(1971), 217–258.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    R. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations, Annali di Mat. Pura ed Appl. 101(1974), 263–306.MathSciNetMATHCrossRefGoogle Scholar
  41. [41]
    R. Nussbaum, Iterated nonlinear maps and Hubert’s projective metric II, Memoirs Amer. Math. Soc. 401(1989).Google Scholar
  42. [42]
    A. Peressini, Ordered Topological Vector Spaces, Von Nostrand, New York, 1967.MATHGoogle Scholar
  43. [43]
    P. Polacik, Convergence in smooth strongly monotone flows defined by semilinear parabolic equations, J. Diff. Eqns. 79(1989), 89–110.MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    P. Polacik and I. Terescak, Convergence to cycles as a typical asymptotic behaviour in smooth strongly monotone discrete-time dynamical systems, to appear in Archives Rational Mech. Anal.Google Scholar
  45. [45]
    P. Polacik and I. Terescak, Exponential separation and invariant bundles for maps in ordered Banach spaces with applications to parabolic equations, preprint.Google Scholar
  46. [46]
    H. Protter and H. Weinberger, Maximum Principles in Differential Equations, Prentice Hall, Englewood Cliffs, 1967.Google Scholar
  47. [47]
    P.H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Functional Anal. 7(1971), 487–513.MathSciNetMATHCrossRefGoogle Scholar
  48. [48]
    H.H. Schaefer, Topological Vector Spaces, MacMillan, New York, 1966.MATHGoogle Scholar
  49. [49]
    J.T. Schwartz, Nonlinear Functional Analysis, Gordon and Breach, New York, 1969.MATHGoogle Scholar
  50. [50]
    H. Smith and H. Theime, Quasiconvergence and stability for strongly order preserving semiflows, SIAM J. Math. Anal. 21(1990), 673–692.MathSciNetMATHCrossRefGoogle Scholar
  51. [51]
    H. Smith and H. Thieme, Convergence for strongly order preserving semiflows, SIAM J. Math. Anal. 22(1991), 1081–1101.MathSciNetMATHCrossRefGoogle Scholar
  52. [52]
    P. Takac, Convergence to equilibrium on invariant d-hypersurfaces for strongly increasing discrete time semigroups, J. Math. Anal, and Applications 148(1990), 223–244.MathSciNetMATHCrossRefGoogle Scholar
  53. [53]
    P. Takac, Linerly stable subharmonic orbits in strongly monotone time periodic dynamical systems, Proc. Amer. Math. Soc. 115(1992), 691–698.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    P. Takac, A construction of stable subharmonic orbits in monotone time-periodic dynamical systems, to appear in Monatshefte fur Mathematik.Google Scholar
  55. [55]
    P. Takac, Domains of attraction of generic ω-limit sets for strongly monotone discrete-time semigroups, J. Reine Ang. Math. 423(1992), 101–173.MathSciNetCrossRefGoogle Scholar
  56. [56]
    H. Whyburn, Topological Analysis, Princeton University Press, Princeton, 1958.MATHGoogle Scholar

Copyright information

© Birkhäuser Boston 1995

Authors and Affiliations

  • E. N. Dancer
    • 1
  1. 1.Department of Mathematics, Statistics and Computing ScienceThe University of New EnglandArmidaleAustralia

Personalised recommendations